Wisconsin, 2023Drought in Wisconsin, September 1 to 30, 2023
September 1 to 30, 2023 · NWS GRB · 5 events in 5 counties and zones
Extreme Drought (D3) to Severe Drought (D2) continued throughout the month across north-central Wisconsin. The drought began over the summer with the worse drought conditions prevailing during September into October.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme Drought (D3) to Severe Drought (D2) continued throughout the month across north-central Wisconsin. The drought began over the summer with the worse drought conditions prevailing during September into October. The worse drought conditions were reported across much of Oneida County into the northern half of Lincoln County and northwest Langlade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 31, 9:49 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 31, 9:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1049 PM CDT Thu Aug 31 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Friday
Issued at 218 PM CDT Thu Aug 31 2023
Main forecast concerns to center on temperatures, winds and uptick
in fire weather potential.
The 19Z MSAS surface analysis indicated high pressure over the
Great Lakes, low pressure over southern Saskatchewan and a cold
front that extended from southwest Manitoba southward through the
northern Plains. Skies over WI were clear with clouds and a narrow
band of precipitation over the Upper MS Valley.
As the high pressure moves into the eastern Great Lakes tonight,
the pressure gradient will begin to tighten between this high
pressure and low pressure moving across the Canadian Prairie.
While surface winds will remain light, winds just above the
surface will reach 20 to 30 knots later tonight and have added
LLWS to the RHI TAF as a result. Otherwise, another quiet night is
expected with only some passing high clouds from the convection
well to our west. Since winds will not be able to decouple, look
for temperatures to not fall nearly as far as previous nights.
Instead, min temperatures to range from the middle 40s to around
50 degrees north, to the middle 50s near Lake MI.
Friday is looking like a warmer and breezy day across northeast WI
as south winds of 10 to 20 mph with gusts to 25 mph pull 8H
temperatures to around +20C by the afternoon. A mid-level
shortwave trough is forecast to move east into southern Ontario
with a weak cold front reaching the Upper MS Valley. As this is
occurring, the upper-level ridge over the central Plains will be
expanding to the north and east toward WI with 7H temperatures
reaching +10C. Since these warmer temperatures aloft will provide
a cap, better forcing with the shortwave trough to pass well to
our north and lift from the cold front is weak, prefer to keep
northern WI dry on Friday. There should be more middle and high
clouds north compared to mostly sunny skies across central and
east-central WI. Max temperatures to be in the middle 70s near
Lake MI, lower to middle 80s inland.
.LONG TERM...Friday Night Through Thursday
Issued at 218 PM CDT Thu Aug 31 2023
Synopsis: As a cut off trough digs along the west coast, a beefy
upper ridge over the central Plains and mid-Mississippi Valley this
weekend will shift east of the Mississippi River early next week.
The strong ridge will support well above normal temperatures, and
possibly some record high temperatures late this weekend into early
next week. The next chance of rain will occur late on Tuesday into
Wednesday when a cold front crosses the region.
Friday night through Saturday night...Shortwave energy will be
moving across Ontario and Lake Superior on Friday night into
Saturday, and push a weak cold front into northern Wisconsin.
Arrival of above normal pwats and weak elevated instability (up to
500 j/kg of most unstable cape) could lead to a few showers and
storms but severe weather chances will remain low.
Temperatures and humidity will be creep up on Saturday and Saturday
night. Highs in the mid 80s to near 90 degrees are expected, but
some cloud cover and a breezy southwest wind could make it feel
cooler at times.
Rest of the forecast...With mid-level ridging centered overhead,
very warm temperatures remain on track to build into the region from
Sunday through Tuesday time period. Temperatures will likely range
from the lower to upper 90s on Sunday and Monday, and from the upper
80s to middle 90s on Tuesday. These temperatures will likely
approach or surpass record highs at some spots. A few temps could
approach all time September records, but the latest indications are
that they will fall a few degrees shy. Humidity levels will be
remain moderate (middle 50s to middle 60s), but excessively high
humidity doesn't seem to be in the cards. Though heat indices look
to remain shy of advisory levels, the low RH may set up elevated
fire weather conditions depending upon how fuels behave in the
hot/dry weather. Dry air and resultant capping should keep the area
dry despite the very warm airmass in place.
The next chance of storms will arrive late Tuesday into early
Wednesday when a cold front cross the region. Convective parameters
would suggest a few strong storms are possible, but dynamics don't
look particularly impressive so severe weather chances look low.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1049 PM CDT Thu Aug 31 2023
VFR conditions will continue through Friday. Some middle or high
clouds could drift into northern Wisconsin tonight as a weak
disturbance moves across Upper Michigan. Low level wind shear is
possible north of a AUW to IMT line overnight with southwest winds
around 35 knots at 1200 feet and light south winds at the surface.
&&
.MARINE...
Issued at 218 PM CDT Thu Aug 31 2023
Pressure gradient will tighten up between the departing high
pressure and approaching trough, allowing winds to increase Friday
afternoon/night. Warmer air pushing over the warmer waters won't
create ideal mixing conditions, but still think gusts to around 25
kts are likely Friday afternoon into early Saturday. The
persistent south/southwest winds will also build waves to 2 to 4
ft on the bay and to 4 to 7 ft on Lake MI. A Small Craft Advisory
(and Beach Hazards Statement) will be needed.
&&
.FIRE WEATHER...
Issued at 218 PM CDT Thu Aug 31 2023
On Friday, relative humidity values look to drop into the middle
20s and 30s across locations away from the lake/bay, lowest in the
sandy soil regions. The lower RHs and increasing winds will lead
to elevated fire weather conditions. However, fuels do not reach
criteria, thus no fire weather headlines will be issued. As the
heat builds this weekend and we continue to dry out, additional
fire weather concerns are possible.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from Friday afternoon through Saturday
morning for WIZ022-040-050.
&&
SHORT TERM.....Kallas
LONG TERM......MPC
AVIATION.......RDM
MARINE.........Kallas
FIRE WEATHER...Kallas
Hazardous weather outlook, Aug 31, 1:18 PM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
218 PM CDT Thu Aug 31 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
218 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
High waves and strong currents could result in hazardous swimming
conditions on Lake Michigan beaches Friday afternoon through early
Saturday morning.
There is a small chance of thunderstorms late Friday night into
Saturday, but severe weather is not expected. Thunderstorms may
also occur Tuesday into Wednesday.
Near record high temperatures are expected across the region from
Sunday through Tuesday. Those with outdoor plans during this
period should prepare for the hot weather.
Low relative humidity and gusty winds may lead to elevated fire
weather conditions Friday, Sunday and Monday, especially across
the sandy soil regions of central and north central WI.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
LMZ521-522-541>543-011930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
218 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Gusty south to southwest winds and building waves will result in
hazardous conditions for small craft Friday afternoon into early
Saturday morning. A Small Craft Advisory has been issued.
There is a small chance of thunderstorms late Friday night into
Saturday, and again Tuesday into Wednesday.
Conditions hazardous to small craft may also occur early next
week.
AK/MPC
In the hours before
Special weather statement, Aug 31, 8:01 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
901 PM CDT Thu Aug 31 2023
WIZ035>037-045-010900-
Wood-Portage-Waupaca-Waushara-
901 PM CDT Thu Aug 31 2023
...NEAR-CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY...
The combination of warming temperatures, low relative humidity and
south winds at 10 to 20 mph with gusts up to 25 mph will bring
near-critical fire weather conditions to parts of central
Wisconsin on Friday.
Additional fire weather concerns are expected on Sunday and Labor
Day as hot air moves into the region and afternoon relative humidity
values drop into the 20s and 30s.
Under these conditions, fires will start easily. Visit the
Wisconsin DNR website and click on the appropriate county to view
current burning restrictions.
Drought, Vilas
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Severe Drought (D2) was confined to the western third of Vilas County throughout the month. Lac Vieux Desert only reported 1.53 inches of rain, which was 40 percent of normal.
Drought, Oneida
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Oneida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Extreme Drought (D3) across southern portions of the county expanded northward to cover the southern two-thirds of the county during the latter half of the month. The remainder of the county was classified in the Severe Drought (D2) category throughout the month. Rhinelander received 3.21 inches of rain, which was 92 percent of normal. However, it should be noted that more than half of the rainfall occurred after the 22nd.
Drought, Forest
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Forest forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
During the month, Severe Drought (D2) was reported across the southwest third of Forest County. The remainder of the county was classified in Moderate Drought (D1) except across the very far north, where Abnormally Dry (D0) conditions prevailed.
Drought, Lincoln
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Extreme Drought (D3) prevailed across the northern half of the county with Severe Drought (D2) over the remainder of the county through the 20th. Thunderstorms brought much needed rainfall during the last week of the month. By the 26th, only northeast Lincoln County remained in Extreme Drought (D3) with Severe Drought (D2) conditions over the remainder of the county except across the very far south where conditions improved into the Moderate Drought (D1) category. Merrill received 3.39 inches of rain for the month which was 88 percent of normal; however, more than half of the rainfall occurred after the 22nd.
Drought, Langlade
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Langlade forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Extreme Drought (D3) prevailed across the northwest quarter of Langlade County during the month. The remainder of the western two-thirds of the county was in the Severe Drought (D2) category, and the eastern third of the county was classified in Moderate Drought (D1) during the month. Thunderstorms brought much needed rainfall to portions of the county during the last week of the month. Antigo received 3.19 inches of rain for the month which was 94 percent of normal; however, nearly half of the rainfall occurred after the 22nd.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140841, 1140842, 1140843, 1140849, 1140858.